- Prescribing Advice for GPs - https://www.prescriber.org.uk -

Drug Safety Update - November 2010

The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for November 2010 (PDF).

This issue contains drug safety advice warning clinicians of drug interactions that may affect the clinical efficacy of tamoxifen and advising that inadvertent overdose have been reported with the new memantine (Ebixa®) pump device for Alzheimer’s disease.

Additionally, the hot topic section reviews that available data for bisphosphonate use and oesophageal cancer and concludes that there is insufficient evidence of a link.

Finally, in the hot topic section there is a review of some recent safety data for tiotropium (Spiriva®) in the Respimat® device. A recent study using this device found a non-significant increase in all-cause mortality compared with placebo. This finding is at odds with data for the dry powder device (HandiHaler®) where use was associated with a decrease in all-cause mortality. These new results may be a chance finding and further research is required. In the meantime it is recommended that suspected adverse events for either presentation should be reported, the recommended maximum dose should not be exceeded and that the Respimat device should be used with caution in patients with known cardiac rhythm disorders.

Action: Clinicians will find this publication to be a useful review of current issues in drug safety.